Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 84, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 13, 2022, 2:55 PM MST for Santa Cruz County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2022, 2:55 PM MST (21:55 UTC)
- Expired
- Aug 13, 2022, 6:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 58 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 700 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1503 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
146
WGUS55 KTWC 132155
FFWTWC
AZC023-132345-
/O.NEW.KTWC.FF.W.0084.220813T2155Z-220813T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
255 PM MST Sat Aug 13 2022
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
South Central Santa Cruz County in southeastern Arizona...
* Until 445 PM MST.
* At 255 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across central and
south-central Santa Cruz county. The heaviest rainfall, between
1.00 and 1.75 inches of rain has fallen just south of Nogales and
near Patagonia Lake. Rainfall runoff will quickly drain into
normally dry washes, roadway dips and other low-lying areas...
especially the Nogales Wash as it enters Nogales from Mexico and
Sonoita creek near Patagonia Lake. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Nogales, Rio Rico, Patagonia Lake State Park and Nogales
International Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3134 11084 3133 11084 3133 11098 3147 11105
3163 11089 3153 11076
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CWR2 follow-up statements
311
WGUS55 KTWC 132333
FFWTWC
AZC023-140115-
/O.EXT.KTWC.FF.W.0084.000000T0000Z-220814T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
433 PM MST Sat Aug 13 2022
The National Weather Service in Tucson has extended the
* Flash Flood Warning for...
South Central Santa Cruz County in southeastern Arizona...
* Until 615 PM MST.
* At 433 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms earlier this afternoon produced between 1.00 and
2.50 inches of rain. The heaviest rainfall fell along and near
Highway 82 between Nogales and Patagonia. Stream gages and webcams
facing the Nogales Wash in Nogales indicated flash flooding was
currently ongoing. This Flash Flood Warning extends the previous
Flash Flood Warning for the same location.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Nogales, Rio Rico, Patagonia Lake State Park and Nogales
International Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3134 11084 3133 11084 3133 11098 3147 11105
3163 11089 3153 11076
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CWR912
WGUS75 KTWC 140113
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
613 PM MST Sat Aug 13 2022
AZC023-140123-
/O.EXP.KTWC.FF.W.0084.000000T0000Z-220814T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
613 PM MST Sat Aug 13 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MST THIS EVENING FOR
SOUTH CENTRAL SANTA CRUZ COUNTY...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. Please continue to heed remaining road closures as
heavy flow continues in streams and washes into the evening hours.
LAT...LON 3134 11084 3133 11084 3133 11098 3147 11105
3163 11089 3153 11076
$$
WJMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 1:58 PM MST, 57 minutes earlier.
Area forecast discussion, Aug 13, 1:58 PM MST, 57 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 158 PM MST Sat Aug 13 2022 .SYNOPSIS... A favorable pattern remains in place for a daily chance of showers and thunderstorms through much of the next week. High temperatures will top out right around to slightly below normal levels. && .DISCUSSION... A favorable pattern for monsoon activity remains in place for southeast Arizona as the upper ridge is centered over the southern Great Plains. Light south to southeast flow aloft continues, and precipitable water values are between 1.50 and 2.00". SPC climatology shows these PWAT values above the 90th percentile for this time of year...quite moist indeed. As of this writing, storm development has remained mostly over the mountains. With generally light steering flow, further initiation will be outflow dependent. The slow storm motion and healthy PWs will result in an increased chance for flash flooding, and WPC has much of the region in a slight risk of excessive rainfall. Daily rounds of thunderstorms look to continue beyond today, although we may see a reduction in coverage early next week as models hint at an intrusion of drier air from the east. Another feature of note is a tropical wave currently in the Gulf of Mexico off the Texas coast. NHC has designated this wave to be Invest 98L, and is forecast to slowly drift westward into southern Texas and northern Mexico over the next several days. Forecast confidence is low in the track of this wave, as it will likely depend on the evolution of the western/central US upper ridge. If it approaches Arizona, it could bring enhanced synoptic forcing and thunderstorm activity. This feature should bear watching. && .AVIATION... SCT-BKN clouds at 8k-11k ft AGL thru 13/05Z and again aft 14/19Z, with diminishing clouds between 13/05Z and 14/15Z. ISOLD-SCT SHRA/TSRA persisting thru 13/04Z and developing again aft 14/19Z. With the stronger TSRA, expect cloud decks to lower to 4k-7k ft AGL, wind gusts to 45+ kts, vsby reductions and mountain obscurations. Outside of any TSRA, SFC wind generally less than 10 kts and favoring a WLY/NWLY direction in the afternoon/early evening hours and variable in direction at other times. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... The active monsoon period is expected to continue through at least the end of next week, with a daily chance of showers and thunderstorms. The main threats will be strong gusty winds and heavy rainfall/flash flooding. There is the potential for precipitation outside the normal afternoon/evening cycles. Outside of thunderstorm outflows, wind trends will be light and follow typical diurnal patterns. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Dang Aviation...Zell Fire Weather....Zell Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 13, 1:56 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Tucson AZ
156 PM MST Sat Aug 13 2022
AZZ503-504-132145-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
156 PM MST Sat Aug 13 2022
...A strong thunderstorm will impact portions of east central Pima
County through 245 PM MST...
At 155 PM MST, Doppler radar was tracking a strong thunderstorm near
Green Valley. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sahuarita and Green Valley.
This includes Interstate 19 between mile markers 31 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3174 11094 3173 11125 3180 11132 3196 11132
3192 11094
TIME...MOT...LOC 2055Z 189DEG 4KT 3180 11112
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GLZSpecial weather statement, Aug 13, 2:40 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Tucson AZ
240 PM MST Sat Aug 13 2022
AZZ502-503-515-132230-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
240 PM MST Sat Aug 13 2022
...A strong thunderstorm will impact portions of south central Pima
County through 330 PM MST...
At 239 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles west of Arivaca, or 27 miles west of Tubac, moving north at 5
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly remote areas of south central Pima
County.
This includes Route 286 between mile markers 3 and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3152 11143 3152 11160 3179 11168 3179 11142
TIME...MOT...LOC 2139Z 169DEG 5KT 3161 11152
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GLZThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 1:56 PM MST | Special Weather Statement | TWC | Santa Cruz | 49 min |
| Aug 13, 2:34 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 41 min |
| Aug 13, 2:40 PM MST | Special Weather Statement | TWC | 50 min | |
| Aug 13, 2:51 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 39 min |
| Aug 13, 2:53 PM MST | Areal Flood Advisory | TWC | Pima | 15 min |
| Aug 13, 3:08 PM MST | Flash Flood Warning | TWC | Pima | 112 min |
| Aug 13, 3:16 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 3 hr |
| Aug 13, 3:39 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 13, 3:51 PM MST | Flash Flood Warning | TWC | Pima | 114 min |
| Aug 13, 4:06 PM MST | Special Weather Statement | TWC | 54 min | |
| Aug 13, 4:08 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Aug 13, 4:10 PM MST | Special Weather Statement | TWC | Graham | 65 min |
| Aug 13, 4:23 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Aug 13, 4:26 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 13, 4:37 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.